Illinois, 2015

Flood in Illinois, December 4 to 8, 2015

December 4 to 8, 2015 · NWS PAH · 1 event in 1 county or zone

The dry pattern that occurred in the fall continued to break down. This resulted in a period of minor river flooding early in December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The dry pattern that occurred in the fall continued to break down. This resulted in a period of minor river flooding early in December. However, the pattern would become much wetter later in the month. The early December flooding was just a precursor of major flooding that would follow very late in December and especially January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 5:26 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 4, 5:26 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
526 AM CST FRI DEC 4 2015

.UPDATE...
Issued at 526 AM CST FRI DEC 4 2015

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday)
Issued at 248 AM CST FRI DEC 4 2015

Previous forecast update issued at 213 am CST Friday Dec 4 2015
discussed the Dense Fog Advisory/black ice potential, so will not
cover again here. However, did add a special weather statement for
the remainder of the WFO PAH forecast area until 8 am CST to
handle isolated fog/black ice potential outside the advisory
area.

With the center of high pressure expected to move east of the area
later today, a general easterly flow should persist across the
region through at least 15z (9 am CST) Saturday, before becoming
broadly southeasterly and South for the remainder of the short
term forecast period. Strong insolation (outside of the fog areas)
and shallow mixing should bring temperatures back into the 50s
today.

The 00z deterministic runs of the 20 km GFS, SREF, and 12km NAM-
WRF seem to have a good handle on the the closed low off Vancouver
Island this morning, with the advancing north to south shortwave
along the western U.S. coastline. For the short term time period,
mainly Sunday, this shortwave may provide sufficient lift to
generate some patchy sprinkles or drizzle across the area. Most
areas will likely remain dry, but added a mention in the gridded
forecast to handle the low probability occurrence of trace
precipitation. Main rain chances for the period are addressed in
the long term forecast discussion.

.LONG TERM...(Sunday Night through Friday)
Issued at 248 AM CST FRI DEC 4 2015

Overall forecast confidence is moderate at this time. The details of
small-scale upper-level disturbances moving east through/near the
region will clutter the PoP forecast, as the models are struggling
to handle them consistently. However, the overwhelming signal is for
near normal temperatures at the beginning of the period to warm up
some 5 to 10 degrees above normal through the work week.

The models continue to bring an upper-level storm system eastward
through the region Sunday night and Monday. The 00Z ECMWF is most
consistent with the consensus from last night's models. It spits out
scant QPF late Sunday into Sunday night. The 00Z is a bit wetter and
slower emphasizing Sunday night into Monday. Will keep slight
chances of what should be very light rain or drizzle mainly behind
the cold front Sunday night and Monday.

The medium-range models have an energetic zonal flow crashing into
the Pacific Northwest for much of the week. Individual disturbances
in the flow amplify into closed lows as they emerge out of the
Rockies. The question is how far south does this amplification
occur? The farther south the development the slower the progression
eastward. This causes fairly wide differences in timing features
through/near our region, which causes considerable uncertainty in
the PoPs generally from Tuesday night through the remainder of the
work week.

Would prefer to keep the forecast dry beyond Monday and wait for
more clarity in the models before introducing PoPs, but border
constraints make that impossible at this time. Dried it out when and
where I could, but there remain a few areas of low chance PoPs from
Wednesday through Friday.

The overall flow pattern diverges considerably between the GFS and
ECMWF by next week, so confidence declines heading into Thursday and
especially Friday. However, there is no sign of cold air to impact
the region, so the relatively mild conditions will continue.

&&

.AVIATION...
Issued at 526 AM CST FRI DEC 4 2015

Very dry surface high pressure will dominate the region throughout
the 12Z TAF period, so the only potential problem for aviation
will be late night/early morning fog formation. Lots of MVFR to
IFR visibilities across the area this morning, but the large area
of dense fog has stayed north of the TAF sites so far and it is
not expected to bodily move over any of them this morning. A light
northeast wind will mix down this afternoon, but they will likely
go calm again tonight. Guidance is choking on the dry air and is
not developing any fog tonight. Persistence tells a different
story, but we will assume that more mixing this afternoon will
keep the fog in check tonight.

&&

.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 11 AM CST this morning for ILZ075>078-
     080>090-092-093.

MO...Dense Fog Advisory until 11 AM CST this morning for MOZ076-086-
     087-100-107>111-114.

IN...Dense Fog Advisory until 11 AM CST this morning for INZ081-082-
     085>087.

KY...Dense Fog Advisory until 11 AM CST this morning for KYZ018.

&&

UPDATE...DRS
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Dec 4, 3:09 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CST FRI DEC 4 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 AM CST FRI DEC 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS POSTED FOR MOST OF SOUTHERN ILLINOIS,
SOUTHWEST INDIANA, AND SOUTHEAST MISSOURI, AND A SMALL PART OF
NORTHWEST KENTUCKY UNTIL 11 AM CST. BLACK ICE DEVELOPMENT IS
LIKELY BEFORE 8 AM CST, AND MAY CAUSE HAZARDOUS TRAVEL ON
UNTREATED ROADS.

NO HAZARDOOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HOWEVER, ANY SPOTTER REPORTS OF DENSE FOG LESS THAN ONE QUARTER
OF A MILE AND BLACK ICE WILL BE APPRECIATED THIS MORNING.

SMITH

In the hours before

Special weather statement, Dec 4, 2:33 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
233 AM CST FRI DEC 4 2015

ILZ091-094-INZ088-KYZ001>017-019>022-MOZ112-041400-
HARDIN-MASSAC-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-
GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-DAVIESS-MCLEAN-
MUHLENBERG-TODD-MISSISSIPPI-
INCLUDING THE CITIES OF...ELIZABETHTOWN...METROPOLIS...ROCKPORT...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...CHARLESTON
233 AM CST FRI DEC 4 2015

...PATCHY FOG LIKELY THROUGH DAYBREAK WITH BLACK ICE POSSIBLE...

TRAVELERS ACROSS WEST KENTUCKY AND PARTS OF EXTREME SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI, ADJACENT TO THE MISSISSIPPI AND
OHIO RIVERS WILL SEE THE DEVELOPMENT OF PATCHY FOG OVERNIGHT.

ALTHOUGH THE FOG IS NOT EXPECTED TO BE DENSE, TEMPERATURES ARE
EXPECTED TO REMAIN BELOW FREEZING THROUGH AT LEAST 8 AM CST. THESE
CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF A THIN AND
DECEPTIVELY CLEAR LAYER OF ICE, KNOWN AS BLACK ICE.

THIS LAYER OF ICE CAN MAKE TRAVEL ON UNTREATED ROADS HAZARDOUS,
ESPECIALLY IF YOU MUST MAKE SUDDEN STOPS. TAKE A LITTLE EXTRA TIME
THIS MORNING TO REACH YOUR DESTINATION. USE CAUTION ON ELEVATED
SURFACES, SUCH AS BRIDGES, WHERE BLACK ICE FIRST DEVELOPS. THE
SAME CAUTION APPLIES TO PEDESTRIANS WALKING ON ELEVATED SURFACES
WITH TEMPERATURES BELOW FREEZING.

THE FOG SHOULD GRADUALLY LIFT AND DISSIPATE BETWEEN 7 AM AND 8AM
CST THIS MORNING.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
December 4, 8:00 AM CST to December 8, 1:00 PM CST
Where
Alexander County, 0.88 mi E of Cairo to 2.73 mi ESE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.002, -89.164

Very minor flooding occurred on the Ohio River near Cairo. Some low-lying fields and a park were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608871.